Author: Sorting Last Post on Top ↓ Message:
CHRISSYWILSON80's Photo CHRISSYWILSON80 SparkPoints: (31,519)
Fitness Minutes: (7,931)
Posts: 2,161
8/22/17 10:39 A

My SparkPage
Send Private Message
Reply
I too stopped taking metformin. Not only did it cause stomach issues, it was dropping my blood sugar as I did not have insulin resistance or diabetes, so it made no sense why I was taking this med. I have not been back to that doctor. Now I'm just trying to lose weight in hopes of being a mom some day. I'm 37 and feel like I'm running out of time.

Christina - Central Time Zone

Help me walk 60 miles in memory of my mum:
www.the3day.org/goto/chrimsonfyre


 current weight: 247.8 
 
247.8
242.1
236.4
230.7
225
ASTRAEA828's Photo ASTRAEA828 Posts: 10
8/18/17 2:53 P

My SparkPage
Send Private Message
Reply
Hi all!

My metformin story seems to be of the minority and I wanted to post it in case anyone else had these symptoms from it. I was put on Metformin 500mg 2x's a day, back in 2013 when I was dx with PCOS by my gyno. (I was 39 and trying to get pregnant for the first time.) Knowing that I have always been a little sensitive to medication I decided to cut one in half and slowly work my way up from there...

So, I was only taking about 250mg the first three days I actually took Metformin. I took it on an empty stomach in the morning and had terrible hunger, nausea and dizziness so I switched to taking it mid-meal with dinner. That did not help either. The nausea started becoming kind of painful like someone kicked me in the gut and the dizziness was so bad that if I got up without assistance I felt like I was going to keep going and fall to the ground. By the third day on Metformin, I began getting so sleepy all the time and kind of cold (at first I thought it was messing with my thyroid medicine). When I started having heart palpitations I called the doctor. She told me to keep taking it and ride out the symptoms. I decided "to heck with her" and stopped taking it all together. I never went back to her either.

Funny enough a year later, I had an appendectomy surgery with an exploratory team of GI and OBGYN doctors (my case was weird as I had pain on the opposite side of my body so they wanted to rule out other things with the surgery before taking out my appendix). After surgery I was talking to the OBGYN doctor and asked her if she saw any large cysts on me from the PCOS. She said no and that she didn't see anything that would prevent me from conceiving other than age. She told me to follow a balanced diet and start exercising and I should be able to get pregnant. I did just that and in 18 months I got pregnant with my daughter. It took a lot of baby dancing though so much we got sick of it if you can imagine that! Sorry, TMI.

Anyway, that's my story. The moral of the story is trust yourself and your body. Do what you feel you should do for yourself no matter who tells you what you should do. If you have tolerable symptoms and any medication is working for you - great! If not, get off it and tell your doctor you're getting a second opinion if she/he won't listen to you.


Edited by: ASTRAEA828 at: 8/18/2017 (14:57)
ACCODION's Photo ACCODION SparkPoints: (1,749)
Fitness Minutes: (137)
Posts: 7
1/25/16 1:55 A

My SparkPage
Send Private Message
Reply
I started taking Metformin back in December. My doctor started me out on one 500mg pill a day for a week, then 2x a day for a week, then up to 3x daily which is where I'm at now. The first few weeks were pretty rough for me. Nausea and diarrhea. It was so terrible!

I have found, that for me at least, Metamucil (or the store brand equivalent, which I opted for) helped. Plus it's delightfully orangey. It's like Tang for adults, lol. I also will take OTC anti-diarrhea medication when it gets really bad. As for the nausea, you just gotta ride it out. I've put up with nausea for the last several years between illnesses and general anxiety. Ginger ale helps settle a queasy tummy.

But I definitely agree with whoever posted above me that said to just wait out the symptoms. They don't last forever. My nausea is all gone now, and the diarrhea isn't nearly as bad.

If it seems to be helping you, other than those side effects, I say stick with it. If the bad is outweighing the good, then talk to your doctor about other options =) Either way, may good luck and solid stools find you soon! Diarrhea and I are basically life long friends that I wish I could ditch lol.

 current weight: 376.1 
 
400
375
350
325
300
SUCCESSFUL_ME's Photo SUCCESSFUL_ME Posts: 164
1/31/14 12:55 P

Send Private Message
Reply
When I was taking metformin, I would take it in the evening with food.

"We are what we repeatedly do. Excellence, then, is not an act, but a habit"

Aristotle

"Cultivate the ground before planting the seed"

~ Blessings to you~


 current weight: 247.0 
 
375
325
275
225
175
CHRISTINAMM0580's Photo CHRISTINAMM0580 Posts: 184
1/28/14 9:06 P

My SparkPage
Send Private Message
Reply
I have all those symptoms too. I find it is better if I take it with food. IDK if that helps.

 current weight: 223.0 
 
249
231.75
214.5
197.25
180
KELSER84's Photo KELSER84 Posts: 135
10/10/13 2:15 P

My SparkPage
Send Private Message
Reply
Extended Release has been good to me. Also I have noticed that when I eat poorly it really makes my stomach worse but if I eat healthy the symptoms tend to disappear. I do eat lots of fiber through apples and whole grain bread which has done AMAZING things to making my tummy happy. Also if you stick to the Metformin, eventually it stops making you feel crappy. Maybe start with a lower dose and work your way up?



1,529 Days since:  I quit smoking!
 
0
387
775
1162
1550
JULMUT's Photo JULMUT SparkPoints: (20,970)
Fitness Minutes: (13,289)
Posts: 1,093
9/10/13 12:15 P

My SparkPage
Send Private Message
Reply
I couldn't tolerate the regular. I had to switch to extended release.

Dream as if you'll live forever. Live as if you'll die today.
-James Dean

If you have to tell someone how bad you want it, then you haven't shown them how hard you already work for it.
-John Mayer

Whether you get what you want isn't what defines you. It's how you go about your business.
-Scott Jurek






 current weight: 178.0 
 
235
210
185
160
135
VAMP_GIRL_2013's Photo VAMP_GIRL_2013 SparkPoints: (3,934)
Fitness Minutes: (973)
Posts: 181
9/5/13 12:55 P

Send Private Message
Reply
I was diagnosed in November 2012. I was put on Metformin 1000mg twice a day and had very bad side effects. I switched to Metformin ER 1000mg twice a day and it's so much better. I don't have any side effects at all. I just can't eat Mexican food with it.

 Pounds lost: 22.8 
 
0
18.5
37
55.5
74
JENNIFERPS's Photo JENNIFERPS Posts: 50
9/3/13 9:01 A

My SparkPage
Send Private Message
Reply
Try Metformin ER. The extended release form is much gentler on the system.

 Pounds lost: 97.8 
 
0
31.5
63
94.5
126
ELLEJEAN90's Photo ELLEJEAN90 SparkPoints: (853)
Fitness Minutes: (488)
Posts: 8
9/2/13 10:28 P

My SparkPage
Send Private Message
Reply
Nearly one year ago I was diagnosed with PCOS and RX'd metformin 500mg twice a day. I have tried very hard to take this medication because I know it helps with weight loss as well as other PCOS symptoms but I have such horrible symptoms.

My symptoms include:
Nausea
Heartburn
Decreased energy
and worst of all is the diarrhea

Sorry if that was a little TMI but I feel like a lot of us have been there, right?

I really want to succeed with my metformin but it has caused me to miss exams, work, and important social events.

Does anyone have any advice on how to cope with Metformin side effects so that I can go to work and not spend half my time there in the bathroom? Or know of any alternatives to metformin that aid in PCOS weight loss?

 Pounds lost: 14.8 
 
0
32
64
96
128
Page: 1 of (1)  

Report Innappropriate Post

Other Living with PCOS Medical Info & Discussion Posts

Topics: Last Post:



Thread URL: http://www.sparkpeople.com/myspark/team_messageboard_thread.asp?board=605x136x54759114

Review our Community Guidelines